Massachusetts, 2011

Flooding and Damaging Wind in Massachusetts, July 13, 2011

July 13, 2011 · NWS BOX · 4 events in 2 counties and zones

An upper level disturbance rotated across Southern New England, producing showers and thunderstorms. One of these storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance rotated across Southern New England, producing showers and thunderstorms. One of these storms became severe producing damaging winds. In addition, advisory level flooding occurred in several towns where thunderstorms passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 13, 2:42 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 13, 2:42 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT WED JUL 13 2011

.SYNOPSIS...
A MID LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS THE
REGION THIS AFTERNOON AND EVENING...AND WILL LIKELY TRIGGER
SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL BRING DRIER AND LESS
HUMID CONDITIONS FRIDAY AND SATURDAY. HUMIDITY AND TEMPERATURES
WILL GRADUALLY INCREASE SUNDAY. A COLD FRONT WILL AFFECT SOUTHERN
NEW ENGLAND MONDAY AND TUE.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
345 PM UPDATE...STRONG SHORTWAVE MOVING ACROSS THE U.S./CANADA BORDER
PER WATER VAPOR IMAGERY. THIS WITH ACCOMPANYING COLD POOL ALOFT IS
PRODUCING SHOWERS AND THUNDERSTORMS ON THE BORDER AND SPREADING
ACROSS NEW ENGLAND. THESE STORMS ARE PROPAGATING SOUTHEASTWARD
MOVING INTO AN AREA OF DECENT SHEAR /40-50 KTS/ AND MODEST CAPE
/500-1000 J/KG/. WITH AVAILABLE INSTABILITY AND THE COLD POOL
ALOFT...THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS. THE BEST INSTABILITY OVER SOUTHERN NEW
ENGLAND IS STILL FORECAST TO BE LATE THIS AFTERNOON AND EVENING.

AT LEAST SCATTERED CUMULUS CLOUD COVER ACROSS THE REGION...SOME
AREAS ALSO HAVE A CEILING OF MID AND HIGH LEVEL CLOUDS. THE
THICKER CLOUD COVER HAS LIMITED TEMPERATURES SOMEWHAT ACROSS
NORTHWEST MASS AND SOUTHWEST NH AS WELL AS THE CAPE AND ISLANDS.
TEMPS IN THESE AREAS ARE IN THE UPPER 70S TO LOW 80S WHILE
ELSEWHERE ACROSS THE REGION...TEMPERATURES ARE REACHING INTO THE
MID TO UPPER 80S. THE SEABREEZE ALONG THE EAST COAST HAS FINALLY
DEVELOPED...KEEPING NEAR SHORE AREAS A FEW DEGREES COOLER THAN
NEARBY INLAND LOCATIONS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
OVERNIGHT...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD HAVE DISSIPATED
OR MOVED OFFSHORE BY MIDNIGHT. A FEW WEAKENING SHOWERS/STORMS MAY
LINGER ALONG THE EAST COAST AND CAPE WITH THE SURFACE TROUGH.
THESE SHOULD MOVE OFFSHORE OR DIMINISH COMPLETELY BY SUNRISE.
BEHIND THIS TROUGH...COOLER AND NOTICEABLY LESS HUMID AIR WILL
OVERSPREAD THE REGION. EXPECT CLEARING SKIES OVERNIGHT...WITH TEMPS
FALLING TO THE MID AND UPPER 50S ACROSS THE FAR INTERIOR...UPPER
50S TO MID 60S ELSEWHERE.

THURSDAY...HIGH PRESSURE BUILDS INTO THE REGION FROM THE GREAT
LAKES. DEWPOINTS FALL INTO THE UPPER 40S TO LOW 50S...RESULTING
IN FAR MORE COMFORTABLE CONDITIONS. BOUNTIFUL SUNSHINE AND TEMPERATURES
AROUND 80 DEGREES MAKE FOR A WONDERFUL DAY TO BE OUTDOORS. NOT
SURE IF THE GRADIENT WILL WEAKEN ENOUGH FOR SEA BREEZES TO
FORM...BUT THEY DO REMAIN A POSSIBILITY. LOW DEWPOINTS REMAIN IN
THE AREA THROUGH THE NIGHT...AND COUPLED WITH GOOD RADIATIONAL
COOLING CONDITIONS WILL RESULT IN LOW TEMPERATURES DROPPING DOWN
TO AROUND 50 IN THE FAR INTERIOR AND IN THE MID TO UPPER 50S
ACROSS THE REST OF THE REGION.

THERE IS A MODERATE RISK OF RIP CURRENTS ON THE EAST FACING
SHORELINES THURSDAY. SEE THE SURF ZONE FORECAST /SRFBOX/ FOR MORE
DETAILS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGHLIGHTS...
 * HIGH PRESSURE DOMINATES THROUGH SUN
 * A COLD FRONT WILL AFFECT THE REGION MON AND TUE

OVERALL...
MODELS CONTINUE TO SHOW GOOD AGREEMENT ON THE SYNOPTIC PATTERN
THROUGH NEXT WEEK. STRONG UPPER LVL SUBTROPICAL RIDGE CONTINUES TO
BUILD TOWARD THE N AND E FROM THE CENTRAL PLAINS. THIS ALLOWS FLOW
TO WEAKEN ALOFT...PUSHING PRIMARY TIME MEAN JET TO THE N.
SUBSIDENCE AND DRY AIR AT ALL LVLS LOOK TO DOMINATE THE COLUMN
RIGHT THROUGH EARLY NEXT WEEK. THE NEXT MAJOR PATTERN SHIFT LOOKS
TO BEGIN SUN NIGHT INTO MON...AS MODELS CONTINUE TO FAVOR ROBUST
NRN QC CUTOFF BEGINS TO DIVE TOWARD THE SE PUSHING THE PRIMARY JET
TO THE S AND IN CLOSER PROXIMITY TO SNE. WHILE THERE IS AN
AGREEMENT THAT THE SFC REFLECTION OF THIS FEATURE IS A SLOW MOVING
SFC LOW WELL TO THE N...ITS ATTENDANT COLD FRONT WILL LIKELY
EFFECT THE REGION SOMETIME DURING THE SUN NIGHT TO MON TIME FRAME.
THIS IS WHERE MODELS DIVERGE IN SOLNS A BIT...ECMWF IS CURRENTLY A
BIT FASTER WHILE OPNL GFS AND GEFS MEAN ARE A BIT SLOWER. THIS
DIFFERENCE IS MOST LIKELY DUE TO THE FACT THAT ECMWF IS PUSHES THE
NWLY FLOW ALOFT FURTHER S...KEEPING KEEPING THE FLOW PERPENDICULAR
TO THE FRONT. WITH STRONG SUBTROPICAL RIDGING STILL ENTRENCHED TO
THE SW...THINK THE SLOWER SOLN IS FAVORED...WITH BEST JET DYNAMICS
REMAINING N. FROM THERE THROUGH MID NEXT WEEK...MODELS GENERALLY
AGREE ON THE OVERALL PATTERN...SUGGESTING A STALLING FRONT
SOMEWHERE IN THE VICINITY OF SNE WITH A SECOND COOL AND DRY HIGH
PRES BUILDING OVER THE REGION FROM ON AND QC. THERE IS A FAIR
AMOUNT OF UNSTABLE AIR ROTATING AROUND THE SUBTROPICAL RIDGE...AND
AS SUCH...MODELS ARE TRYING TO BRING A WEAKENING MCS THROUGH THE
AREA SOMETIME DURING MID WEEK AFTER THE FRONT PUSHES JUST TO THE
S. NO STRONG CONFIDENCE IN ANY OF THESE FEATURES ATTM...BUT IT
WILL HAVE TO BE MONITORED AS THE TIME APPROACHES.

FRI THRU SUN...
HIGH PRES BUILDS OVER SNE THROUGH THE PERIOD. COLUMN LOOKS DRY
FRI AND SAT WITH DWPTS IN THE 50S EXPECTED FOR BOTH DAYS. MIXING
TO H85 OR EVEN H8 IS LIKELY DURING BOTH OF THESE DAYS...SO
EXPECTING THE H85 TEMPS OF 13 TO 15C TO BE FULLY REALIZED.
SUGGESTING HIGHS REACHING WELL INTO THE 80S. THE LOW DWPTS AND
MOSTLY CLEAR SKIES WITH A DRY COLUMN SUGGEST OVERNIGHT MINS DIP
INTO THE MID 50S IN COOLER SPOTS.

SUN RETURN FLOW BEGINS WITH INCREASING LLVL MOISTURE AND WAA AS
THE HIGH PUSHES TO THE E. WHILE DWPTS AND MID LVL TEMPS
INCREASE...SUGGESTING WARMER TEMPS...THE OTHER ISSUE THAT MAY COME
INTO PLAY FOR SUN HIGHS WILL BE THE POTENTIAL FOR INCREASING CLOUD
COVER IN ADVANCE OF STRONG SHORTWAVE TO THE N. GIVEN THIS...NOT
EXPECTING MIXING TO REACH AS HIGH OF A LVL AS PREVIOUS DAYS. H85
TEMPS OF 16 TO 18C...COULD STILL PROMOTE UPPER 80S TO LOWER 90S IN
THE CT VALLEY WHERE DOWNSLOPE MAY CONTRIBUTE.

SUN NIGHT THRU TUE...
AS MENTIONED EARLIER STRONG LOW PRES WELL TO THE N WILL DRAG ITS
ATTENDANT COLD FRONT THROUGH THE AREA DURING SUN NIGHT THRU MON
PERIOD. WHILE THE ECMWF REMAINS THE FASTER SOLN...THE GFS/GEFS
SOLN IS MORE FAVORABLE GIVEN THE SUGGESTED UPPER LVL PATTERN. THIS
KEEPS SUN NIGHT HUMID WITH INCREASING CLOUD COVER BUT DRY IN TERMS
OF PRECIP. DURING THE DAY MON...THE FRONT WILL APPROACH THE NW
CORNER OF MA. WITH MID LVL LAPSE RATES INCREASING TO AROUND
6.5C/KM AND THE COLUMN SUPPORTING CAPES OF 1000 TO 1500 J/KG...THE
FRONT/PRE FRONTAL TROF WILL LIKELY BE A FOCAL POINT FOR
CONVECTION. THE BEST SHEAR/JET DYNAMICS REMAIN TO THE N...BUT WITH
DECREASING STABILITY AND FAIRLY ROBUST LIFT TSTMS WILL BE A THREAT
DURING THE DAY MON. MODELS THEN DISAGREE WITH THE PASSAGE OF THE
FRONT...PUSHING IT S OF SNE. CURRENTLY...THE MOST LIKELY SCENARIO
KEEPS THE FRONT JUST S OF SNE THROUGH CENTRAL NJ. THIS MAY KEEP
THE THREAT FOR CONTINUED ACTIVITY INTO TUE. THE PRIMARY CHANGE TO
THIS WILL BE THE NATURE OF THE DRY AIR BUILDING IN WITH HIGH PRES
BEHIND THE FRONT. FOR NOW...WILL CONTINUE THE THREAT OF AT LEAST
SOME DIURNALLY DRIVEN -SHRA/TSTM ACTIVITY TUE AND INTO MID WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THIS AFTERNOON...HIGH CONFIDENCE FOR VFR ALL TERMINALS. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS AND CIGS BKN050 MOVE INTO THE
REGION BECOMING MORE WIDESPREAD AFTER 20Z. LOW PROB OF A FEW
STRONG STORMS CONTAINING GUSTY WINDS AND SMALL HAIL. BRIEF MVFR IN
STORMS.

TONIGHT...LOW TO MEDIUM CONFIDENCE IN TIMING OF STORMS...OTHERWISE
HIGH CONFIDENCE IN CONDITIONS.  MOST STORMS IN THE REGION WILL
DISSIPATE OR MOVE OFFSHORE BY 03Z. ANY LINGERING MVFR CONDITIONS
WILL QUICKLY IMPROVE TO VFR.

THURSDAY...HIGH CONFIDENCE VFR. SEA BREEZES ARE POSSIBLE ALONG THE
EAST AND SOUTH COASTS.

KBOS TERMINAL...
HIGH CONFIDENCE FOR VFR. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MAINLY 13/20Z-14/03Z. ANY SHOWERS/STORMS IMPACTING BOS
WILL LOWER CONDITIONS TO MVFR BRIEFLY.  LOW PROB OF A STRONG TSTM
DURING LATE AFTERNOON WITH GUSTY WINDS AND SMALL HAIL. AFTER
03Z...HIGH CONFIDENCE IN VFR/TAF.

OUTLOOK...FRIDAY THROUGH MONDAY...

HIGH CONFIDENCE VFR THROUGH AT LEAST SUN AS HIGH PRESSURE BUILDS
OVER THE REGION. SEA BREEZES POSSIBLE BEGINNING LATE MORNING AT
COASTAL TERMINALS. LOW TO MEDIUM CONFIDENCE LOCALIZED MVFR IN
-SHRA/TSTMS AS A COLD FRONT APPROACHES LATE SUN NIGHT INTO MON.
LOW TO MEDIUM CONFIDENCE OF FOG AND STRATUS REDUCING CIGS AND
VSBYS OVER CAPE AND ISLAND TERMINALS BEGINNING SUN WITH S TO SW
FLOW.

&&

.MARINE...

TONIGHT...ANY EVENING TSTMS WILL BE SHORT LIVED. PATCHY FOG POSSIBLE
LATE. N WINDS INCREASE AFTER MIDNIGHT WITH OCCASIONAL GUSTS TO 20
KTS POSSIBLE.

THURSDAY...A TIGHTENING PRESSURE GRADIENT BETWEEN OFFSHORE LOW AND
HIGH PRESSURE MOVING EAST FROM THE GREAT LAKES MAY RESULT IN WIND
GUSTS TO 20-25 KT FOR A PERIOD OF TIME...WITH SEAS BUILDING UP TO
5 TO 6 FT ALONG SOME OF THE OUTER COASTAL WATERS. LOW CONFIDENCE
AT THIS TIME...BUT SMALL CRAFT ADVISORY MAY BE NECESSARY.

OUTLOOK...FRIDAY THROUGH MONDAY...

WINDS AND SEAS GENERALLY BELOW SCA THRESHOLDS AS HIGH PRES BUILDS
OVER THE REGION. THERE IS A LOW PROBABILITY OF A FEW GUSTS OVER 25
KT AND SEAS OVER 5 FT ACROSS OUTER PORTIONS OF THE SRN WATERS MON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DOODY/RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...DOODY
AVIATION...DOODY/RLG
MARINE...DOODY/RLG
Hazardous weather outlook, Jul 13, 2:44 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT WED JUL 13 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
344 PM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TO CONTINUE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS ARE
POSSIBLE WITH GUSTY WINDS AND SMALL HAIL. THERE IS A LOW
PROBABILITY OF SEVERE WEATHER WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-141945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
344 PM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 3:39 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT WED JUL 13 2011

MAZ005-013-016>019-132130-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
439 PM EDT WED JUL 13 2011

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER WALPOLE...OR ABOUT 7 MILES NORTHEAST OF
FRANKLIN...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WALPOLE...NORWOOD...FOXBOROUGH...
  SHARON...MANSFIELD...CANTON...STOUGHTON...RANDOLPH...EASTON...
  AVON...HOLBROOK...BROCKTON...WHITMAN...WEST BRIDGEWATER...
  ROCKLAND...RAYNHAM...HANSON...HANOVER...EAST BRIDGEWATER...
  BRIDGEWATER AND ABINGTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4211 7077 4191 7101 4209 7150 4210 7150
      4212 7150 4213 7148 4215 7148 4225 7133

FRANK
Special weather statement, Jul 13, 4:02 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
502 PM EDT WED JUL 13 2011

RIZ001>004-132145-
EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WESTERN KENT RI-
502 PM EDT WED JUL 13 2011

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER GLOCESTER...
OR ABOUT 10 MILES SOUTHWEST OF WOONSOCKET...MOVING SOUTHEAST AT 15
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SMITHFIELD...SCITUATE...NORTH
  PROVIDENCE...WEST WARWICK...PROVIDENCE...JOHNSTON AND CRANSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4186 7137 4163 7151 4190 7177 4198 7172

FRANK
Special weather statement, Jul 13, 4:12 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
512 PM EDT WED JUL 13 2011

MAZ013-016>019-132200-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
512 PM EDT WED JUL 13 2011

AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER BROCKTON...
MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WEST BRIDGEWATER...WHITMAN...
  TAUNTON...EAST BRIDGEWATER...RAYNHAM...BRIDGEWATER...BERKLEY...
  HANSON...HALIFAX...MIDDLEBOROUGH...PLYMPTON AND PLYMOUTH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4194 7064 4183 7105 4200 7132 4220 7106

FRANK
Special weather statement, Jul 13, 4:20 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED JUL 13 2011

MAZ017-RIZ001-002-132200-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
520 PM EDT WED JUL 13 2011

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER NORTH
ATTLEBOROUGH...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SEEKONK...ATTLEBOROUGH...
  REHOBOTH...NORTON...TAUNTON AND DIGHTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4179 7171 4197 7165 4200 7110 4182 7108
      4180 7110 4180 7112 4182 7112 4180 7113
      4180 7117 4181 7117 4182 7119 4180 7119

FRANK
Special weather statement, Jul 13, 4:26 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT WED JUL 13 2011

MAZ017>019-021-132215-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN
PLYMOUTH MA-
526 PM EDT WED JUL 13 2011

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER TAUNTON...
MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WEST BRIDGEWATER...RAYNHAM...
  BERKLEY...BRIDGEWATER...MIDDLEBOROUGH...HALIFAX...LAKEVILLE AND
  PLYMPTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4196 7069 4179 7091 4194 7137 4207 7111

FRANK

The radar

The Boston radar (KBOX), 6 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Bristol

When
July 13, 4:27 PM EST to 5:27 PM EST
Where
Bristol County, 0.74 mi NNW of Taunton to 0.69 mi SSW of Taunton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.909, -71.107

Several streets were flooded with 3 to 5 inches of water. Washington Street was covered with 5 to 6 inches of water over a large area. This portion of the street was almost impassable.

Thunderstorm Wind, Plymouth

When
July 13, 5:30 PM EST
Where
Plymouth County, Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.730, -70.820

Trees on Marys Pond Road and Walnut Plain Road were downed by thunderstorm winds.

Flood, Bristol

When
July 13, 5:35 PM EST to 6:35 PM EST
Where
Bristol County, 0.12 mi NNE of Acushnet to 0.96 mi N of Fairhaven
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.682, -70.919

Street flooding on Christian and Belleville Avenues, Hatch Street, and Brooklawn Park all with a foot or more of water over the road.

Flood, Plymouth

When
July 13, 6:19 PM EST to 7:19 PM EST
Where
Plymouth County, 0.79 mi N of West Wareham to 1.02 mi E of Wareham
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.791, -70.750

A south Wareham underpass was covered with 2 feet of water. A car was stuck in flood waters at the intersection of Cranberry Highway and Red Brook Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332429, 332430, 332431, 332432.